Hail, Campbell
- When
- June 30, 6:07 PM MST
- Where
- Campbell County, 13.21 mi W of Rockypoint
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.900, -105.370
A supercell thunderstorm tracked east across northern Campbell and northern Crook Counties near the Montana border, producing large hail and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked east across northern Campbell and northern Crook Counties near the Montana border, producing large hail and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:05 PM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT THU JUN 30 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS COLD FRONT STRETCHING SOUTHWESTWARD ACROSS EASTERN ND...CENTRAL SD...AND INTO FAR SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS SOUTHWEST FLOW IN PLACE ACROSS THE ROCKIES AND HIGH PLAINS. STRONG SHORTWAVE AND AREA OF LOW PRESSURE ARE MOVING SLOWLY EAST-NORTHEAST ACROSS EASTERN UT INTO NORTHWESTERN CO. SKIES ARE MOSTLY CLOUDY ACROSS WESTERN AREAS...WITH PARTLY CLOUDY SKIES EAST OF THE BLACK HILLS. TEMPS ARE IN THE 80S ACROSS MOST OF THE AREA...90S TOWARD SOUTH CENTRAL SD. DEWPOINTS ARE IN THE 50S AND 60S...HIGHEST OVER EASTERN PORTIONS OF THE CWA. WINDS ARE NORTHWESTERLY BEHIND THE FRONT...LIGHT WESTERLY ACROSS FAR SOUTHERN SD. REGIONAL RADARS SHOWING SHOWERS AND STORMS DEVELOPING ACROSS EASTERN WY AND THE NEB PANHANDLE. THEY ARE WEAKENING SOME RIGHT NOW AS THEY MOVE INTO A MORE CAPPED ATMOSPHERE TO THE NORTH AND EAST. UNSETTLED WEATHER CAN BE EXPECTED THROUGH FRIDAY MORNING AS SHORTWAVE CROSSES THE REGION. SEASONABLY WARM AND MOSTLY DRY WEATHER IS EXPECTED FOR MUCH OF THE HOLIDAY WEEKEND. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY INTO SATURDAY NIGHT...WITH SUNDAY AND MUCH OF MONDAY LOOKING MAINLY DRY AT THIS POINT. SHORTWAVE OVER WESTERN CO WILL MOVE NORTHEAST INTO THE CENTRAL PLAINS TONIGHT...BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS LATE TODAY...TONIGHT...AND INTO FRIDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE CWA LATE THIS AFTERNOON AND EVENING...AS CAP WEAKENS AND MORE ACTIVITY DEVELOPS. THE BETTER THREAT FOR SEVERE LOOKS TO BE FROM SOUTHWESTERN SD...NORTH AND EASTWARD INTO CENTRAL SD. STRONG WIND GUSTS WILL BE THE BIGGEST THREAT FROM SEVERE STORMS...ESPECIALLY IF A SQUALL LINE DEVELOPS DURING THE EVENING...BUT LARGE HAIL WILL ALSO BE POSSIBLE. BEST INSTABILITY WILL GENERALLY BE IN PLACE SOUTH AND EAST OF THE BLACK HILLS...WITH CAPE VALUES IN THE 1000 TO 1500 J/KG RANGE... LOCALLY HIGHER TOWARD CENTRAL SD. HEAVY RAINFALL IS ALSO LIKELY WITH SOME STORMS...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD...WHERE PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE. SHORTWAVE WILL MOVE NORTHEAST INTO WESTERN NEB/SOUTHWESTERN SD BY FRIDAY MORNING AND THEN MOVE QUICKLY ACROSS SOUTH CENTRAL AND EASTERN SD DURING THE DAY. SHOWERS AND A FEW STORMS CAN BE EXPECTED ACROSS THE AREA DURING THE MORNING...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EASTWARD. SHOWERS WILL BEGIN TO TAPER OFF BY THE AFTERNOON. COOLER TEMPS CAN BE EXPECTED WITH CLOUD COVER AND SHOWERS AROUND...HIGHS IN THE 70S. SKIES WILL CLEAR FRIDAY EVENING WITH LOWS MOSTLY IN THE 50S. ZONAL FLOW ALOFT WILL BE IN PLACE ON SATURDAY. WEAK ENERGY PASSING OVER THE AREA WILL LIKELY PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS... ESPECIALLY IN THE AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE ACROSS THE BLACK HILLS AREA. TEMPERATURES WILL BE NEAR AVERAGE...WITH HIGHS IN THE MID 70S TO MID 80S. EXTENDED...AN UPPER LEVEL RIDGE OVER THE NRN PLAINS EARLY NEXT WEEK WILL BRING MAINLY DRY WX ALONG WITH ABOVE AVERAGE TEMPS. THE RIDGE WILL BE A BIT MORE SUPPRESSED TOWARD MIDWEEK...LEADING TO DAILY CHANCES FOR STORMS AND TEMPS NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION... A STRONG UPPER WAVE WILL APPROACH FROM THE WEST AND BRING A GOOD CHANCE FOR SHOWERS AND STORMS TONIGHT INTO FRIDAY MORNING. MVFR TO LOCALIZED IFR CONDITIONS WILL COULD BECOME MORE WIDESPREAD LATER TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 221 PM MDT THU JUN 30 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 221 PM MDT (321 PM CDT) THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE TODAY AND TONIGHT AS AN UPPER LEVEL SYSTEM APPROACHES THE AREA. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. STRONG WIND GUSTS WILL BE THE BIGGEST THREAT FROM ANY SEVERE STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA ON FRIDAY... ESPECIALLY SOUTH AND EAST OF THE BLACK HILLS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SATURDAY INTO SATURDAY NIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY ACROSS THE BLACK HILLS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT THU JUN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL OGLALA 43.18N 102.73W
06/30/2011 E1.75 INCH SHANNON SD LAW ENFORCEMENT
HAIL DAMAGED POLICE CARS
&&
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 509 PM MDT THU JUN 30 2011 WYZ056-057-010000- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 509 PM MDT THU JUN 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 600 PM MDT... AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEVILS TOWER JUNCTION...OR 17 MILES NORTHWEST OF SUNDANCE...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVILS TOWER... HULETT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CARSTENS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT THU JUN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST WSW OGLALA 43.17N 102.73W
06/30/2011 E70.00 MPH SHANNON SD TRAINED SPOTTER
6-8 INCH DIAMETER BRANCHES SNAPPED OFF TREES
&&
CALDERONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT THU JUN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 1 S OGLALA 43.17N 102.73W
06/30/2011 E70.00 MPH SHANNON SD TRAINED SPOTTER
6-8 INCH DIAMETER BRANCHES SNAPPED OFF TREES
&&
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 541 PM MDT THU JUN 30 2011 SDZ024-025-072-073-010015- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 541 PM MDT THU JUN 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND WESTERN MEADE COUNTIES UNTIL 615 PM MDT... AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GALENA...OR 5 MILES SOUTHWEST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN STURGIS... TILFORD... BEAR BUTTE STATE PARK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 23 AND 41... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 618 PM MDT THU JUN 30 2011 SDZ012-072-073-010100- BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 618 PM MDT THU JUN 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 700 PM MDT... AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEAR BUTTE STATE PARK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 40... CARSTENS
The Rapid City radar (KUDX), 219 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Hail covered the ground.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309837, 309841, 309840, 309842, 309843.